Maryland, 2002

Flash Flood in Maryland, April 28, 2002

April 28, 2002 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 2:39 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 28, 2:39 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 AM EDT SUN APR 28 2002

...FLOOD WATCH ADDED TIL 4 PM FOR SOUTHERN ZONES...

AM PLEASED TO SEE WEAKENING H5 TROF, TRYING TO LIFT NE-WARD. IS THAT
ENUF TO DIMINISH OUR SVR WX THREAT? ABSOLUTELY NOT. AVERAGING ETA & AVN
MODEL TIMING, FROPA WUD BE 19Z ZZV, 21Z PIT, 22Z MGW.

MESOETA LI LESS UNSTABLE THAN YDAS RUN. WHILE ITS -8 IN INDIANA 12Z,
ONLY -4 ZZV AT 15Z, -4 MGW 18Z. THERE IS A -8 IN CNTRL WV 21Z. THIS RUN
PUTS WORST PART JUST S OF CWA. CAPES 1-2K, WORSE JUST TO THE S. BAD
NEWS IS: LEFT FRONT 250 JET ARRIVES AT 15Z OVR SRN PART OF CWA. ALMOST
100KT STAYS ALONG SRN BORDER OF CWA. SO THATS WHERE THE WORST OF IT WL
PROB BE. WONDER HOW I CAN EXPLAIN THIS IS SVR WX STMT. H8 JET IS SHOWN
TO DIMINISH A BIT, REACHING 60KT 12Z, 45KT 15-18Z, AND IT TOO KEEPS TO
THE S. BUT A FINAL 50KT ARRIVES AT 21Z, JUST AS FRONT PASSES PIT.
HELICITY IS AROUND 300 AS THE FRONT PASSES. PW IS 1.4, HI ENUF FOR GOOD
TSTMS THIS TIME OF YR. SPC PUT MODERATE RISK IN SRN HALF OF MY CWA

OTHER PROBLEM IS FLASH FLOOD POTENTIAL. 1 HR FFG FOR SRN COUNTIES IS
0.9. THERE IS A THREAT, BUT I AM NOT SURE WHEN AND WHERE, BUT SRN
ZONES LOOK LIKE BEST BET AT THIS TIME.

CLE AND PIT DECLINE TO ISSUE WIND ADV, SINCE THIS IS MAINLY A
CONVECTIVE EVENT. WL PUT WINDY IN THE ZONE FORECAST AND MENTION SVR
TSTMS.

.PBZ...
MD...FLOOD WATCH TIL 4PM MDZ001.
OH...FLOOD WATCH TIL 4PM OHZ057-068-069.
PA...NONE.
WV...FLOOD WATCH TIL 4 PM WVZ012-021>023-041.

In the hours before

Special weather statement, Apr 28, 3:20 AM EST, 3 hours 28 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SUN APR 28 2002

...MODERATE RISK THIS AFTERNOON AND EARLY TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...PRIMARILY SOUTH OF A
LINE...FROM COSHOCTON TO STEUBENVILLE OHIO...TO PITTSBURGH PA. THIS
RISK IS GREATER THAN USUAL. VERY STRONG WINDS...GUSTING OVER 60
MPH...ARE QUITE LIKELY. THESE WINDS COULD BE WIDESPREAD...WITH NUMEROUS
TREES AND UTILITY LINES DOWN. LARGE HAIL IS ALSO POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE...NORTH OF
PITTSBURGH.

THERE IS ALSO THE POTENTIAL FOR FLOODING TODAY FROM ZANESVILLE TO
MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS ARE QUITE SATURATED.

THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS
AFTERNOON. FOR THE NORTHERN PANHANDLE OF WEST VIRGINIA...LATE THIS
AFTERNOON. FOR THE REST OF NORTHERN WEST VIRGINIA...FOR WESTERN
PENNSYLVANIA...AND FOR GARRETT COUNTY MARYLAND...THE BEST TIME FOR
SEVERE WEATHER IS LATE THIS AFTERNOON AND EVENING.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES...AND WARNINGS.

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
April 28, 6:48 AM EST to 9:30 AM EST
Where
Garrett County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

Heavy thunderstorm rains forced Buffalo Run Creek out of its banks, producing minor roadway flooding on Buffalo Run Road. Minor street flooding was also reported in the Oakland area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287815.